Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 10, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 23, 2020, 7:17 PM MDT for Cherry County, Sheridan County, Nebraska. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 23, 2020, 7:17 PM MDT (01:17 UTC)
- Expired
- May 23, 2020, 8:00 PM MDT
- In force
- 43 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Cherry County, NE, Sheridan County, NE
The radar
The North Platte radar (KLNX), 152 km from the middle of the area, began a volume at 01:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 7:23 PM MDT | HAIL 1 | 2 Ne Gordon, NE | DIME TO QUARTER SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 1:15 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 896 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1229 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.0
The text
As transmitted.
889
WUUS53 KLBF 240117
SVRLBF
NEC031-161-240200-
/O.NEW.KLBF.SV.W.0010.200524T0117Z-200524T0200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
717 PM MDT Sat May 23 2020
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Northwestern Cherry County in north central Nebraska...
Northeastern Sheridan County in the Panhandle of Nebraska...
* Until 800 PM MDT.
* At 717 PM MDT, a severe thunderstorm was located near Gordon,
moving northeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Gordon, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Intersection of Highway 20 and Irwin Road, Shell
Lake State Wildlife Management Area, Rock Hill, Bayonne and
Intersection of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 100 and 133.
Highway 61 between mile markers 230 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10171 4299 10169 4254 10206 4266 10236
4300 10222
TIME...MOT...LOC 0117Z 207DEG 18KT 4272 10219
HAIL...1.50IN
WIND...60MPH
$$
Buttler2 follow-up statements
888
WWUS53 KLBF 240133
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
733 PM MDT Sat May 23 2020
NEC031-161-240200-
/O.CON.KLBF.SV.W.0010.000000T0000Z-200524T0200Z/
Cherry NE-Sheridan NE-
733 PM MDT Sat May 23 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM MDT
FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES...
At 732 PM MDT, a severe thunderstorm was located 11 miles northeast
of Gordon, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Gordon, Hoover Lake, Lone Butte, Irwin, Highway 27 crossing the
Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake
State Wildlife Management Area, Rock Hill, Bayonne and Intersection
of Highway 27 and Mills Road.
This includes the following highways...
Highway 20 between mile markers 100 and 133.
Highway 61 between mile markers 230 and 231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4300 10171 4299 10169 4254 10206 4266 10236
4300 10222
TIME...MOT...LOC 0132Z 211DEG 26KT 4290 10202
HAIL...0.88IN
WIND...60MPH
$$
Buttler375
WWUS53 KLBF 240156
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
756 PM MDT Sat May 23 2020
NEC031-161-240206-
/O.EXP.KLBF.SV.W.0010.000000T0000Z-200524T0200Z/
Cherry NE-Sheridan NE-
756 PM MDT Sat May 23 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES WILL EXPIRE AT 800 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4300 10171 4299 10169 4254 10206 4266 10236
4300 10222
TIME...MOT...LOC 0156Z 207DEG 18KT 4300 10195
$$
CDCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 5:21 PM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, May 23, 5:21 PM MDT, 1 hour 56 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 621 PM CDT Sat May 23 2020 .SYNOPSIS... Issued at 305 PM CDT Sat May 23 2020 H5 analysis from earlier this morning had an active pattern noted across the CONUS. Closed lows were noted over central PA, central Iowa and a third system over far northern Utah. The third system over Utah, had a trough extending south into western Arizona and far southern California. At midday, the Utah low, was now located over west central Wyoming per the latest WV imagery. At the surface: Low pressure extended from far southeastern Wyoming into southeastern Colorado. A dryline extended from west of Limon Colorado into the western Texas panhandle. South southeast of the surface low in SE Wyoming, a weak convergence boundary was noted and extended to north of Burlington Colorado. Skies were partly to mostly cloudy this afternoon across the area and 2 PM CDT temperatures ranged from 72 to 76 degrees. && .SHORT TERM...(This evening through Sunday night) Issued at 305 PM CDT Sat May 23 2020 Tonight thorugh Sunday night...Precipitation chances tonight and Sunday night and the threat for severe storms tonight are the main forecast challenges in the near term. For tonight: The 12z LBF Raob sounding from this morning indicated a strong capping inversion with a convective temperature in the middle 80s. Highs this afternoon are expected to reach the middle to upper 70s. Forecast soundings from further west in far southwestern Nebraska and the eastern Nebraska panhandle, indicate the capping inversion remaining in place through peak heating this afternoon. That being said, not expecting much in the way of storm initiation across the forecast area late this afternoon. Further west though, the latest NAM12 soln is indicating a weakening cap around 21z Saturday. The last few hourly runs of the HRRR develops convection SE of Sterling Colorado around 21z, approaching far SW Nebraska in the 5 to 6 PM CT time frame this evening. Deep layer shear of 35 to 40 KTS will adequate for supercells. Mid level lapse rates (H70-H50) are very steep across sw and west central Nebraska. This would favor large hail and even a very large hail threat across far western portions of the forecast area through 01z Sunday. As for the tornado threat, the capping inversion is problematic. Also low level helicities are meager. That being said, the tornado threat appears limited and confined to far western portions of the forecast area in a short window, say 4 to 8 PM CT. As for precipitation chances, they will remain greatest in the northern forecast area. As storms migrate off of the panhandle early this evening, they are expected to congeal into a convective complex, enhanced by the development of a low level jet overnight. ATTM, not too concerned about flooding as the heaviest rain is expected north of areas which saw the heaviest rainfall earlier this week. Later this evening, there will be some wind threat with the convective complex as it tracks east. The latest NAMnest and HRRR solns indicate some bowing storm structures within the convective complex. The H5 low, will lift into eastern Montana overnight into Sunday morning, forcing a front through the area by mid morning. This front will then stall off to the south and east of the forecast area and will be the focal point for showers and thunderstorms Sunday afternoon/Sunday night. Other showers and storms may develop across eastern Colorado Sunday afternoon, INVOF the front and near the base of the H5 trough. Some of this activity may extend into SW then Southern and portions of central Nebraska Sunday night. Have kept pops going in the south, southeast and east Sunday/Sunday night, but trimmed them back in the north as these areas will be well north of the front and appreciable forcing will be very limited in these areas. Skies will be mainly cloudy Sunday which will limit temps to the 60s to around 70 for highs. The h5 low will weaken and meander slowly east into the western Dakotas Sunday night. The front will remain anchored off to the east of the forecast area, so pops will be highest in the east with mainly dry conditions expected in the west and northwest. .LONG TERM...(Monday through Saturday) Issued at 305 PM CDT Sat May 23 2020 The mid range solutions including the ECMWF and GFS from this morning, develop a cutoff low over central Texas into the Arklatex next week. Ridging to the west of this feature will develop from the four corners, north into the northern Rockies by late next week. Moisture will be locked in over Texas with the cutoff, so am expecting mainly dry conditions across the forecast area next week. This shows up in the latest MEX guidance, which is well below climo for pops next week. Temperatures will increase into the upper 70s to lower 80s next week with the ridging off to the west. However with the axis of this feature aligned over the Rockies, the hottest temps should remain west of the forecast area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 620 PM CDT Sat May 23 2020 Thunderstorm activity across the Panhandle this evening will move east and expand in coverage across wrn and ncntl Nebraska overnight affecting areas generally north of Interstate 80. Isolated storm coverage is expected along and south of the Interstate. All storm activity should exit the region by 12z Sunday. VFR is generally expected across wrn and ncntl Nebraska thereafter. && .LBF WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Buttler AVIATION...CDC
Hazardous weather outlook, May 23, 2:37 PM MDT, 4 hours 40 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 337 PM CDT Sat May 23 2020 NEZ004>010-022>029-035>038-056>059-069>071-094-242045- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 337 PM CDT Sat May 23 2020 /237 PM MDT Sat May 23 2020/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...TONIGHT. A slight risk for severe thunderstorms exists for all of western and north central Nebraska tonight. At this time the main threats are large hail and damaging winds. Very large hail, greater than two inches in diameter and a tornado or two are possible west of a line from Merriman to Imperial. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Thunderstorms are expected on Sunday night into Monday. These storms are not expected to produce severe weather, however, heavy rain is possible. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed through 9 PM CDT west of highway 83 from Valentine to North Platte. Please relay any information about observed severe weather to the NWS. Precipitation reports are also appreciated. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte CLB
In the hours before
Special weather statement, May 23, 6:07 PM MDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
607 PM MDT Sat May 23 2020
NEZ004-240045-
Sheridan NE-
607 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SHERIDAN COUNTY
UNTIL 645 PM MDT...
At 607 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wild Horse Butte, or 11 miles northeast of Alliance, moving northeast
at 15 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Smith Lake State Wildlife Management Area and Krause Lake.
This includes Highway 250 between mile markers 21 and 30.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of Nebraska.
LAT...LON 4257 10273 4242 10233 4212 10268 4214 10274
4244 10275 4244 10277 4246 10278
TIME...MOT...LOC 0007Z 208DEG 14KT 4223 10274
ButtlerSpecial weather statement, May 23, 6:46 PM MDT, 31 minutes before
Special Weather Statement
National Weather Service North Platte NE
646 PM MDT Sat May 23 2020
NEZ004-094-240130-
Sheridan NE-Western Cherry NE-
646 PM MDT Sat May 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHERN
SHERIDAN COUNTIES UNTIL 730 PM MDT...
At 646 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rushville, moving northeast at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gordon, Rushville, Clinton, Lone Butte and Mount Maria.
This includes the following highways...
Highway 20 between mile markers 83 and 107.
Highway 250 between mile markers 41 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
the Panhandle of and north central Nebraska.
LAT...LON 4300 10222 4296 10204 4257 10237 4267 10264
4300 10245
TIME...MOT...LOC 0046Z 208DEG 14KT 4270 10247
ButtlerSpecial weather statement, May 23, 7:07 PM MDT, 10 minutes before
Special Weather Statement National Weather Service North Platte NE 707 PM MDT Sat May 23 2020 NEZ004-094-240145- Sheridan NE-Western Cherry NE- 707 PM MDT Sat May 23 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND NORTHEASTERN SHERIDAN COUNTIES UNTIL 745 PM MDT... At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 13 miles south of Gordon, moving northeast at 20 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Gordon, Merriman, Hoover Lake, Irwin, Highway 27 crossing the Niobrara River, Intersection of Highway 20 and Irwin Road, Shell Lake State Wildlife Management Area, Rock Hill, Bayonne, Intersection of Highway 27 and Mills Road and Lone Butte. This includes the following highways... Highway 20 between mile markers 104 and 135. Highway 61 between mile markers 227 and 230. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Severe Thunderstorm Watch remains in effect until 800 PM MDT for the Panhandle of and north central Nebraska. LAT...LON 4299 10164 4251 10210 4259 10231 4299 10220 TIME...MOT...LOC 0107Z 207DEG 19KT 4262 10216 Buttler
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 6:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 6:46 PM MDT | Special Weather Statement | LBF | Sheridan | 44 min |
| May 23, 7:04 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden | 56 min |
| May 23, 7:07 PM MDT | Special Weather Statement | LBF | Sheridan | 38 min |
| May 23, 7:42 PM MDT | Special Weather Statement | LBF | Sheridan | 18 min |
| May 23, 7:55 PM MDT | Special Weather Statement | LBF | Sheridan | 65 min |
| May 23, 7:57 PM MDT | Severe Thunderstorm Warning | LBF | Deuel, Garden, Keith, Perkins | 63 min |
| May 23, 8:42 PM MDT | Special Weather Statement | LBF | Custer | 48 min |
| May 23, 8:46 PM MDT | Special Weather Statement | LBF | Arthur, Grant | 59 min |
| May 23, 8:50 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln | 55 min |
| May 23, 8:59 PM MDT | Severe Thunderstorm Warning | LBF | Arthur, Keith | 45 min |
| May 23, 9:12 PM MDT | Special Weather Statement | LBF | Keith | 48 min |
| May 23, 9:32 PM MDT | Special Weather Statement | LBF | Perkins | 28 min |
| May 23, 9:34 PM MDT | Special Weather Statement | LBF | Cherry | 56 min |
| May 23, 9:37 PM MDT | Special Weather Statement | LBF | Hooker, McPherson, Thomas | 53 min |
| May 23, 9:37 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Lincoln, Logan | 53 min |
| May 23, 9:44 PM MDT | Severe Thunderstorm Warning | LBF | Hooker, Keith, Lincoln, McPherson, Perkins, Thomas | 46 min |
| May 23, 10:17 PM MDT | Special Weather Statement | LBF | Blaine | 13 min |
| May 23, 10:17 PM MDT | Tornado Warning | LBF | Custer | 43 min |
| May 23, 10:28 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Cherry, Thomas | 62 min |
| May 23, 10:30 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Logan, Loup | 60 min |
| May 23, 10:58 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| May 23, 11:12 PM MDT | Severe Thunderstorm Warning | LBF | Wheeler | 48 min |
| May 23, 11:21 PM MDT | Severe Thunderstorm Warning | LBF | Custer | 39 min |
| May 23, 11:23 PM MDT | Severe Thunderstorm Warning | LBF | Blaine, Brown, Holt, Rock | 37 min |
| May 23, 11:25 PM MDT | Areal Flood Advisory | LBF | Custer | 13 hr |
| May 23, 11:27 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 33 min |
| May 23, 11:35 PM MDT | Special Weather Statement | LBF | Keya Paha | 25 min |
| May 23, 11:55 PM MDT | Severe Thunderstorm Warning | LBF | Boyd, Holt, Keya Paha, Rock | 65 min |
| May 23, 11:57 PM MDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup, Wheeler | 63 min |
| May 24, 12:17 AM MDT | Special Weather Statement | LBF | Custer | 43 min |
| May 24, 12:56 AM MDT | Severe Thunderstorm Warning | LBF | Holt, Wheeler | 34 min |
| May 24, 2:12 PM MDT | Flash Flood Watch | LBF | Custer | 24 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.